Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 121, NWS Omaha, NE

August 7, 2021Butler County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 7, 2021, 8:10 PM CDT for Butler County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 8:10 PM CDT (01:10 UTC)
Expired
Aug 7, 2021, 9:00 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, NE

The radar

The Omaha radar (KOAX), 67 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:15 PM CDTHAIL 0.887 W Bellwood, NE
Aug 7, 8:15 PM CDTHAIL 1.256 Nnw Rising City, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS53 KOAX 080110
SVROAX
NEC023-080200-
/O.NEW.KOAX.SV.W.0121.210808T0110Z-210808T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
810 PM CDT Sat Aug 7 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Central Butler County in east central Nebraska...

* Until 900 PM CDT.

* At 809 PM CDT, a severe thunderstorm was located 5 miles west of
  Bellwood, or 7 miles south of Columbus, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  David City, Bellwood, Rising City, Octavia, Bruno and Abie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 9737 4139 9732 4138 9730 4138 9714
      4139 9709 4141 9691 4132 9690 4120 9691
      4119 9737
TIME...MOT...LOC 0109Z 265DEG 23KT 4132 9734 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BLB
2 follow-up statements
558 
WWUS53 KOAX 080116
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
816 PM CDT Sat Aug 7 2021

NEC023-080200-
/O.CON.KOAX.SV.W.0121.000000T0000Z-210808T0200Z/
Butler NE-
816 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL BUTLER COUNTY...

At 815 PM CDT, a severe thunderstorm was located over Bellwood, or 8
miles southeast of Columbus, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported nickel size hail 7 miles 
         west of Bellwood. Larger hail is likely to occur with this 
         storm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
David City, Bellwood, Rising City, Octavia, Bruno and Abie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 9737 4139 9732 4138 9730 4138 9714
      4139 9709 4141 9691 4132 9690 4120 9691
      4119 9737
TIME...MOT...LOC 0115Z 265DEG 23KT 4132 9728 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BLB
672 
WWUS53 KOAX 080131
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
831 PM CDT Sat Aug 7 2021

NEC023-080200-
/O.CON.KOAX.SV.W.0121.000000T0000Z-210808T0200Z/
Butler NE-
831 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL BUTLER COUNTY...

At 830 PM CDT, a severe thunderstorm was located near Bellwood, or 13
miles southeast of Columbus, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported nickel to half dollar 
         size hail west of Bellwood with this storm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
David City, Bellwood, Rising City, Octavia, Bruno and Abie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 9737 4139 9732 4138 9730 4138 9714
      4139 9709 4141 9691 4132 9690 4120 9691
      4119 9737
TIME...MOT...LOC 0130Z 265DEG 23KT 4133 9715 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:29 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 7, 6:29 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 PM CDT Sat Aug 7 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 243 PM CDT Sat Aug 7 2021

A complex severe weather scenario has been unfolding this morning,
largely due to the plentiful cloud cover and the convection that
occurred earlier this morning. As we go further into the
afternoon, ML CAPE values are expected to increase to around 3500
J/kg, with effective bulk shear values ranging from 20 to 30 kts
by the time convection gets to eastern Nebraska and southwestern
Iowa. Visible satellite shows developing cumulus in south-central
Nebraska into Kansas, and this area will serve as the starting
point for convection this evening. These storms are expected to
begin after 5 PM in a discrete mode with hail being the primary
threat. Veering low-level wind profiles, and enhanced 0-3 km
shear suggest that there is also a limited tornado threat
associated with the initial cells in that same area. These cells
are then expected to evolve into a larger complex that is
expected to begin pushing ENE into eastern Nebraska after 7 PM. As
this larger complex forms, the main threat evolves into damaging
winds as the storm complex becomes cold-pool dominant. These
storms are expected to move eastward towards the Omaha and Lincoln
metro areas, with the best timing for each being 10 and 11 PM
respectively. These storms will continue east and gradually fizzle
out into the middle of the night in central and eastern Iowa. A
few light rain showers and rumbles of thunder could last until
sunrise Sunday as the back end of the mid-level wave advects
through the area.

Tomorrow morning, those spotty showers are expected to give way to
dry weather and southwesterly winds look to settle in. A return to
mostly sunny skies will aid in the return of some warm
temperatures, with highs in the upper 80's to low 90's are
expected along with heat indices approaching 100 degrees. Monday
is expected to hold even warmer temperatures, with areas near the
South Dakota border reaching over 100 degrees. Heat indices of 100
to 110 are currently slated for that day, and could necessitate a
Heat Advisory if the forecast remains on track. Tuesday a mid-
level shortwave trough is expected to pass through the northern
CONUS and may be the next chance at severe weather for the area,
as it drags a cold front eastward. How far south this frontal zone
extends is still in flux, and the location will likely dictate
what kind of hazards we expect.

Wednesday into the weekend, highs in the 90's on Wed/Thu will give
way to cooler weather Fri/Sat as the mid-level flow transitions
to northwesterly flow. Several shortwave impulses are depicted by
the global deterministic models, and may drive low-end shower and
storm chances in the extended forecast. While nothing looks like a
soaker, some kind of rainfall will be greatly appreciated.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Aug 7 2021

Mostly VFR conditions are expected however through 07z there is a
good chance of variable conditions in and around thunderstorms
with gusty strong winds. Intermittent MVFR cigs are possible
through 07z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Kern
Hazardous weather outlook, Aug 7, 3:45 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Sat Aug 7 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a slight risk of severe thunderstorms this afternoon and
continuing overnight. Large hail is the primary hazard with the
initial storm development this afternoon, with damaging winds the
more likely severe hazard during the evening and overnight.

Storms are forecast to develop in central Nebraska early this
evening where instability and shear are maximized along an
approaching cold front. These storms are expected to congeal into
a larger cluster, then sweep east across eastern Nebraska and
western Iowa through the late evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a marginal risk of severe thunderstorms Sunday afternoon
in parts of far southeast Nebraska and southwest Iowa.

Severe thunderstorms are also possible Monday night and Tuesday as
a cold front moves into the Plains.

Otherwise hot and muggy weather will return to the region this
Sunday and Monday. Heat index values are currently expected to
reach or exceed 105 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 7, 6:39 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
639 PM CDT Sat Aug 7 2021

NEZ042-050-080000-
Platte NE-Butler NE-
639 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Platte
and northwestern Butler Counties through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osceola, or 19 miles southwest of Columbus, moving northeast at 20
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Rising City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern and east central Nebraska.

&&

LAT...LON 4150 9740 4140 9725 4138 9725 4138 9722
      4132 9712 4114 9737 4139 9737 4137 9745
      4137 9750
TIME...MOT...LOC 2336Z 220DEG 18KT 4117 9751

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Kern
Local storm report, Aug 7, 7:02 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 SSW RISING CITY       41.16N 97.32W
08/07/2021  M1.00 INCH       BUTLER             NE   STORM CHASER

&&
Local storm report, Aug 7, 7:17 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
717 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             2 E RISING CITY         41.20N 97.26W
08/07/2021  M1.50 INCH       BUTLER             NE   STORM CHASER

&&
Special weather statement, Aug 7, 7:23 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
723 PM CDT Sat Aug 7 2021

NEZ042-043-050-080115-
Platte NE-Butler NE-Colfax NE-
723 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Colfax,
southeastern Platte and northwestern Butler Counties through 815 PM
CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm near
Duncan, or 7 miles southwest of Columbus, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern and east central Nebraska.

&&

LAT...LON 4157 9741 4145 9713 4128 9737 4140 9737
      4137 9745 4136 9752 4134 9757 4133 9759
      4134 9760
TIME...MOT...LOC 0023Z 223DEG 20KT 4134 9745

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kern
Local storm report, Aug 7, 8:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
810 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 NNE GARRISON          41.21N 97.15W
08/07/2021  E1.00 INCH       BUTLER             NE   PUBLIC

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:23 PM CDTSpecial Weather StatementOAXPlatte52 min
Aug 7, 7:29 PM CDTSevere Thunderstorm WarningOAXButler, Saunders46 min
Aug 7, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Douglas, Sarpy, Saunders49 min
Aug 7, 8:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Sarpy, Saunders22 min
Aug 7, 8:29 PM CDTSevere Thunderstorm WarningOAXSaunders31 min
Aug 7, 8:33 PM CDTAreal Flood AdvisoryOAXButler, Colfax, Lancaster, Platte, Saunders, Seward4 hr
Aug 7, 8:39 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy3 hr
Aug 7, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Douglas, Lancaster, Sarpy, Saunders49 min
Aug 7, 8:50 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy, Saunders3 hr
Aug 7, 8:50 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXDouglas40 min
Aug 7, 8:55 PM CDTSevere Thunderstorm WarningOAXButler, Saunders35 min
Aug 7, 9:05 PM CDTFlash Flood WarningOAXButler, Colfax, Douglas, Sarpy, Saunders4 hr
Aug 7, 9:09 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline51 min
Aug 7, 9:24 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Washington51 min
Aug 7, 9:35 PM CDTFlash Flood Warning Considerable damage threatOAXDouglas, Sarpy3 hr
Aug 7, 9:37 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward22 min
Aug 7, 9:49 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Pawnee41 min
Aug 7, 9:54 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders17 min
Aug 7, 9:59 PM CDTSevere Thunderstorm WarningOAXButler27 min
Aug 7, 10:25 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe, Sarpy, Saunders, Seward2 hr
Aug 7, 10:30 PM CDTFlash Flood Warning EmergencyOAXDouglas89 min
Aug 7, 10:38 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe52 min
Aug 7, 11:10 PM CDTRiver Flood WarningOAXSaunders13 hr
Aug 8, 12:41 AM CDTAreal Flood WarningOAXButler, Cass, Colfax, Douglas, Lancaster, Otoe and 4 more12 hr
Aug 8, 2:37 PM CDTHeat AdvisoryOAXButler, Cass, Colfax, Dodge, Douglas, Gage and 13 more54 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.